Iowa, 2011

Heavy Snow and Winter Weather in Iowa, January 9 to 10, 2011

January 9 to 10, 2011 · NWS FSD · 11 events in 11 counties and zones

Snow produced heavy accumulations of 8 to 14 inches in Plymouth and Woodbury Counties, including the Sioux City area, during a 24 hour period beginning in the late afternoon of January 9th. Lesser accumulations of 4 to 8 inches were reported further north and east in northwest Iowa.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow produced heavy accumulations of 8 to 14 inches in Plymouth and Woodbury Counties, including the Sioux City area, during a 24 hour period beginning in the late afternoon of January 9th. Lesser accumulations of 4 to 8 inches were reported further north and east in northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 9, 3:02 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jan 9, 3:02 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CST SUN JAN 9 2011

.DISCUSSION...
NO CHANGES TO ADVISORIES AT THIS TIME. INVERTED TROUGH CONTINUES TO
BE THE MAIN WEATHER FOCUS TONIGHT. BROAD WEAK ISENTROPIC LIFT AHEAD
OF THE SFC TROUGH WILL KEEP LIGHT SNOW GOING THROUGH THE NIGHT AND
RIGHT INTO MONDAY. SNOW WILL MAINLY BE ON THE LIGHT SIDE WITH
ACCUMULATIONS SLOWLY INCREASING...ALTHOUGH POCKETS OF MODERATE SNOW
CAN BE EXPECTED FROM TIME TO TIME...ESPECIALLY TOWARD THE MO VALLEY
AND INTO NW IA. MAINLY SEEING VERY SMALL SNOW GRAINS WITH THIS
SYSTEM BUT DENDRITIC SNOW OCCURS IN THE POCKETS OF ENHANCEMENT.
EXPECTING NEW SNOW ACCUMULATIONS TONIGHT TO RANGE FROM AROUND 2
INCHES TOWARD HIGHWAY 14 IN SD AND MN...TO 4 OR 5 INCHES TOWARD SUX
AND SLB. TEMPERATURES WILL REMAIN NEARLY STEADY TONIGHT AND WITH
WEAK WARM AIR ADVECTION AND SHOULD ACTUALLY WARM A FEW DEGREES IN
ERN AREAS. LATE TONIGHT THE SFC TROUGH WILL SLIP INTO THE WRN
CWA...AT WHICH TIME TEMPERATURES WILL BEGIN TO COOL. /97

BROAD AREA OF LIGHT TO MODERATE SNOW WILL SLOWLY ERODE FROM WEST TO
EAST MONDAY AFTERNOON THROUGH MONDAY NIGHT. STILL BELIEVE THAT THE
MODEL QPF IS OVERDONE SO WILL CUT BACK ON THAT...BUT THIS STILL
LEAVES THE AREA WITH SOME DECENT SNOWFALL TOTALS FROM THIS MORNING
THROUGH TUESDAY MORNING. AND AGAIN...WITHOUT WIND...INSTABILITY OR
ANY MAJOR FRONTAL ACTIVITY...ONLY EXPECT A THIRD TO A HALF AN INCH
AN HOUR IN MOST CASES WITH THE HEAVIER SNOW BANDS. ADDITIONAL
ACCUMULATIONS SHOULD RUN FROM ABOUT 2-4 INCHES OVER THE NORTHERN
TIER OF COUNTIES INTO CENTRAL SD...4-7 INCHES ALONG THE I90 CORRIDOR
AND 6 TO 10 INCHES OVER NW IA. COLDER AIR WILL SLOWLY SPREAD ACROSS
THE AREA ON MONDAY...BUT FAIRLY MILD AHEAD WITH HIGHS LIKELY IN THE
LOWER 20S AHEAD OF INVERTED TROUGH. TEMPERATURES WILL DROP TO AROUND
ZERO IN CENTRAL SD BY TUESDAY MORNING AS SNOW SHIFTS EAST AND CLOUDS
BEGIN TO SCOUR OUT A BIT. WILL REMAIN AROUND 10 ABOVE IN THE EAST
ERN CWA. ONE CONCERN FOR TUESDAY IS IF WE DO HAVE A WIDESPREAD 4 TO
8 INCHES OF FLUFFY SNOW AND THE WINDS PICK UP TO ABOUT 15 TO 25
MPH...SO MORE SIGNIFICANT BLOWING AND DRIFTING COULD OCCUR. THIS MAY
ENTAIL EXTENDING THE ADVISORY FOR BLOWING SNOW A LITTLE LONGER BUT
WILL NOT DO THAT QUITE YET. QUIET AND VERY COLD ON
WEDNESDAY...ALTHOUGH WIND WILL NOT BE MUCH OF A FACTOR. HIGHS
MAINLY AROUND ZERO WITH LOWS WEDNESDAY NIGHT ABOUT 5 BELOW TO 10
BELOW.

THE MAIN CONCERN FOR THE THURSDAY THROUGH SUNDAY TIME FRAME WILL BE
AN INCOMING ARCTIC FRONT THAT WILL LIKELY BRING A LITTLE BIT OF
LIGHT SNOW AHEAD OF AND ALONG THE FRONT...THEN TEMPERATURES LIKELY
TO PLUNGE WELL BELOW NORMAL. WILL CONTINUE THE BETTER CHANCES FOR
SNOW THURSDAY NIGHT AND FRIDAY WITH LESSER CHANCES FRIDAY NIGHT INTO
SATURDAY. /08

&&

.AVIATION...
WIDESPREAD IFR TO MVFR FROM FALLING SNOW WILL REMAIN IN PLACE ACROSS
THE FORECAST AREA TONIGHT AND MUCH OF TOMORROW. SHOULD SEE SLOWLY
IMPROVING VISIBILITIES FROM W TO E MON AFT INTO TUE AS SFC TROUGH
SLIDES INTO MN. /97

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM CST MONDAY
     FOR IAZ001-012-020-031.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST
     MONDAY NIGHT FOR IAZ002-003-013-014-021-022-032.

MN...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM CST MONDAY FOR
     MNZ098.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST
     MONDAY NIGHT FOR MNZ089-090.

NE...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM CST MONDAY FOR
     NEZ013-014.

SD...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM CST MONDAY FOR
     SDZ061-062-066-067-070-071.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR
     SDZ050-057>060-063>065-068-069.

&&
Hazardous weather outlook, Jan 9, 4:25 AM CST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0425 AM CST SUN JAN 09 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0425 AM CST SUN JAN 09 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL CONTINUE TO DEVELOP FROM WEST TO EAST TODAY AND
CONTINUE TONIGHT. ACCUMULATIONS THROUGH TONIGHT SHOULD RANGE
MOSTLY FROM 2 TO 4 INCHES NORTH OF INTERSTATE 90...AND FROM 3 TO
6 INCHES ALONG AND SOUTH OF INTERSTATE 90.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL VERY SLOWLY DECREASE FROM WEST TO EAST MONDAY AND
MONDAY NIGHT...WITH SOME LIGHT SNOW POSSIBLY LINGERING ALONG AND
EAST OF INTERSTATE 29 TUESDAY. ADDITIONAL LIGHT ACCUMULATIONS MAY
PUSH SNOW TOTALS UP TO 2 TO 6 INCHES NORTH OF INTERSTATE 90...AND
TO 5 TO 9 INCHES ALONG AND SOUTH OF INTERSTATE 90. DANGEROUS WIND
CHILLS MAY DEVELOP IN PART OF THE AREA BY TUESDAY MORNING.

ANOTHER POTENTIAL FOR SNOWFALL WILL COME WITH A COLD FRONT
THURSDAY NIGHT INTO FRIDAY NIGHT. SNOWFALL POTENTIAL DOES NOT
LOOK HEAVY AT THIS TIME...BUT STRONG WINDS...BLOWING SNOW...AND
DANGEROUS WIND CHILLS MAY DEVELOP FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jan 9, 5:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 PM CST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     SNOW             PETERSON                42.92N 95.34W
01/09/2011  M0.3 INCH        CLAY               IA   CO-OP OBSERVER

&&

BT
Local storm report, Jan 9, 5:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             SIOUX CITY              42.50N 96.39W
01/09/2011  M2.5 INCH        WOODBURY           IA   MESONET

&&

TRM
Local storm report, Jan 9, 5:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
518 PM CST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     SNOW             MITCHELL                43.73N 98.03W
01/09/2011  M3.5 INCH        DAVISON            SD   CO-OP OBSERVER

0420 PM     SNOW             HURON                   44.36N 98.22W
01/09/2011  M2.3 INCH        BEADLE             SD   MESONET

0455 PM     SNOW             SIOUX FALLS             43.54N 96.73W
01/09/2011  M1.5 INCH        MINNEHAHA          SD   BROADCAST MEDIA

0500 PM     SNOW             SIOUX CITY              42.50N 96.39W
01/09/2011  M2.5 INCH        WOODBURY           IA   MESONET

0500 PM     SNOW             SIOUX FALLS             43.54N 96.73W
01/09/2011  M1.1 INCH        MINNEHAHA          SD   NWS EMPLOYEE

0502 PM     SNOW             PETERSON                42.92N 95.34W
01/09/2011  M0.3 INCH        CLAY               IA   CO-OP OBSERVER

&&

CJANSEN
Local storm report, Jan 9, 5:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 PM CST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     SNOW             MITCHELL                43.73N 98.03W
01/09/2011  M3.8 INCH        DAVISON            SD   CO-OP OBSERVER

            THE MOISTURE CONTENT OF THE 3.8 INCHES OF SNOWFALL WAS
            0.28 INCH.

&&

TRM
Local storm report, Jan 9, 5:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
530 PM CST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             BRUNSVILLE              42.81N 96.27W
01/09/2011  M2.6 INCH        PLYMOUTH           IA   CO-OP OBSERVER

&&

TRM
Local storm report, Jan 9, 5:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
544 PM CST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     SNOW             MENNO                   43.24N 97.58W
01/09/2011  M3.0 INCH        HUTCHINSON         SD   CO-OP OBSERVER

            THE MOISTURE CONTENT OF THE 3.0 INCHES OF SNOWFALL WAS
            0.24 INCH.

&&

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 2 heavy snow. Local standard time, as filed.

Heavy Snow, Woodbury

When
January 9, 6:00 PM CST to January 10, 5:00 PM CST
Where
Woodbury forecast zone
Reported by
Official NWS Observations
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Snow accumulated 6 to 14 inches, with the heavier accumulations in the western part of the county, including 14 inches at Sioux City. The snowfall was accompanied by light to moderate winds.

Heavy Snow, Plymouth

When
January 9, 6:00 PM CST to January 10, 5:00 PM CST
Where
Plymouth forecast zone
Reported by
COOP Observer
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Snow accumulated 7 to 10 inches, including 9 inches at Akron. The snowfall was accompanied by light to moderate winds.

Winter Weather, Sioux

When
January 9, 6:00 PM CST to January 10, 5:00 PM CST
Where
Sioux forecast zone
Reported by
COOP Observer
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Snowfall of 4 to 7 inches, including 6 inches at Sioux Center, was accompanied by light to moderate winds.

Winter Weather, Lyon

When
January 9, 6:00 PM CST to January 10, 5:00 PM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches was accompanied by light to moderate winds.

Winter Weather, Osceola

When
January 9, 7:00 PM CST to January 10, 6:00 PM CST
Where
Osceola forecast zone
Reported by
Law Enforcement
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Snowfall of 3 to 5 inches was accompanied by light to moderate winds.

Winter Weather, O'Brien

When
January 9, 7:00 PM CST to January 10, 6:00 PM CST
Where
O'Brien forecast zone
Reported by
COOP Observer
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches was accompanied by light to moderate winds.

Winter Weather, Cherokee

When
January 9, 7:00 PM CST to January 10, 6:00 PM CST
Where
Cherokee forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Snowfall of 4 to 7 inches was accompanied by light to moderate winds.

Winter Weather, Ida

When
January 9, 7:00 PM CST to January 10, 6:00 PM CST
Where
Ida forecast zone
Reported by
Trained Spotter
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Snowfall of 3 to 7 inches was accompanied by light to moderate winds.

Winter Weather, Dickinson

When
January 9, 7:00 PM CST to January 10, 6:00 PM CST
Where
Dickinson forecast zone
Reported by
Law Enforcement
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Snowfall of 2 to 5 inches was accompanied by light to moderate winds.

Winter Weather, Clay

When
January 9, 7:00 PM CST to January 10, 6:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches was accompanied by light to moderate winds.

Winter Weather, Buena Vista

When
January 9, 7:00 PM CST to January 10, 6:00 PM CST
Where
Buena Vista forecast zone
Reported by
Law Enforcement
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches was accompanied by light to moderate winds.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280572, 280575, 280577, 280578, 280580, 280581, 280582, 280583, 280585, 280586, 280587.